Alert archive / Puerto Rico / High Surf Advisories in 2021

High Surf Advisory 16, NWS JSJ

December 19, 2021

NWS JSJ issued this high surf advisory at Dec 19, 2021, 5:11 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 5:11 AM CST (11:11 UTC)
Expired
Dec 19, 2021, 4:00 PM CST
In force
11 hr
Issued by
NWS JSJ

The text

As transmitted.

561 
WHCA42 TJSJ 191111
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
711 AM AST Sun Dec 19 2021

PRZ001-192200-
/O.NEW.TJSJ.SU.Y.0016.211219T1111Z-211219T2200Z/
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T2200Z/
San Juan and Vicinity-
711 AM AST Sun Dec 19 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

* WHAT...For the High Surf Advisory, large breaking waves of 8 to
  13 feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...San Juan and Vicinity.

* WHEN...For the High Surf Advisory, until 6 PM AST this 
  evening. For the High Rip Current Risk, through Monday 
  afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ002-005-008-012-VIZ001-192200-
/O.CON.TJSJ.SU.Y.0015.000000T0000Z-211219T2200Z/
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T2200Z/
Northeast-North Central-Northwest-Culebra-
St.Thomas...St. John...and Adjacent Islands-
711 AM AST Sun Dec 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

* WHAT...For the High Surf Advisory, large breaking waves up to 
  14 feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Beaches of northeastern, north central, and 
  northwestern Puerto Rico, Culebra and St. Thomas.

* WHEN...For the High Surf Advisory, until 6 PM AST this 
  evening. For the High Rip Current Risk, through Monday 
  afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ003-010-013-VIZ002-192200-
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T2200Z/
Southeast-Mayaguez and Vicinity-Vieques-St Croix-
711 AM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY AFTERNOON...

* WHAT...Dangerous rip currents expected due to breaking waves 
  up to 10 feet.

* WHERE...Beaches of Vieques, Aguada, Rincon, southeastern Puerto
  Rico, and St. Croix.

* WHEN...Through Monday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ011-192200-
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T1000Z/
Southwest-
711 AM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected due to breaking waves 
  up to 8 feet.

* WHERE...Beaches of southwestern Puerto Rico.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
915 
WHCA42 TJSJ 192009
CFWSJU

Coastal Hazard Message
National Weather Service San Juan PR
409 PM AST Sun Dec 19 2021

PRZ002-005-008-012-200415-
/O.EXT.TJSJ.RP.S.0049.000000T0000Z-211221T1000Z/
/O.CON.TJSJ.SU.Y.0015.000000T0000Z-211219T2200Z/
Northeast-North Central-Northwest-Culebra-
409 PM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE MONDAY
NIGHT...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves up to 
  14 feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Beaches of northeastern, north central, and northwestern
  Puerto Rico, and Culebra.

* WHEN...For the High Surf Advisory, until 6 PM AST this 
  evening. For the High Rip Current Risk, through late Monday 
  night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ001-200415-
/O.EXT.TJSJ.RP.S.0049.000000T0000Z-211221T1000Z/
/O.CON.TJSJ.SU.Y.0016.000000T0000Z-211219T2200Z/
San Juan and Vicinity-
409 PM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE MONDAY
NIGHT...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* WHAT...For the High Surf Advisory, large breaking waves of 8 
  to 13 feet. For the High Rip Current Risk, dangerous rip 
  currents.

* WHERE...San Juan and Vicinity.

* WHEN...For the High Surf Advisory, until 6 PM AST this 
  evening. For the High Rip Current Risk, through late Monday 
  night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

VIZ001-200415-
/O.CON.TJSJ.SU.Y.0015.000000T0000Z-211219T2200Z/
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T2200Z/
St.Thomas...St. John...and Adjacent Islands-
409 PM AST Sun Dec 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...For the High Surf Advisory, large breaking waves up to 13 
  feet. For the High Rip Current Risk, dangerous rip currents.

* WHERE...Beaches of St. Thomas, St. John, and adjacent islands.

* WHEN...For the High Surf Advisory, until 6 PM AST this 
  evening. For the High Rip Current Risk, through Monday 
  afternoon.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

VIZ002-200415-
/O.EXT.TJSJ.RP.S.0049.000000T0000Z-211221T1000Z/
St Croix-
409 PM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE MONDAY
NIGHT...

* WHAT...Dangerous rip currents expected due to breaking waves 
  up to 10 feet.

* WHERE...Beaches of St. Croix.

* WHEN...Through late Monday night.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ003-010-013-200415-
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T2200Z/
Southeast-Mayaguez and Vicinity-Vieques-
409 PM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Dangerous rip currents expected due to breaking waves up
  to 11 feet.

* WHERE...Beaches of Vieques, Aguada, Rincon, and southeastern 
  Puerto Rico.

* WHEN...Through Monday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

PRZ011-200415-
/O.CON.TJSJ.RP.S.0049.000000T0000Z-211220T1000Z/
Southwest-
409 PM AST Sun Dec 19 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Dangerous rip currents expected due to breaking waves 
  up to 8 feet.

* WHERE...Beaches of southwestern Puerto Rico.

* WHEN...Through late tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Dec 19, 2:13 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 19, 2:13 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
413 AM AST Sun Dec 19 2021

.SYNOPSIS...
Frequent passing showers are expected today as a weak disturbance
crosses the area. Hazardous marine and coastal conditions will
continue today, but they will gradually improve by Monday. Showers
will increase once again by the latter part of the workweek into
the weekend.

&&

.SHORT TERM...Today through Tuesday...
Recent satellite imagery, the derived blended total precipitable
water as well as the NWS doppler weather radar, all suggest a
gradual increase in low level moisture advection, as a weak
disturbance continued to cross the northern Leeward islands and
approach the region this morning. This along the the moderate east
northeast trade winds, will help to sustain frequent passing showers
in and around the islands during the rest of the morning hours. Some
of the showers will continue to affect parts of the north and east
coastal areas, while producing periods of moderate to locally heavy
downpours with brief wind gusts. This activity may also lead to
minor ponding of water on roads and in poor drainage areas. A
gradual clearing and diminishing shower activity is forecast by late
morning, followed by some afternoon convection. This activity should
then be mainly focused in the western and interior parts of Puerto
Rico and downwind and on the west end of the U.S. Virgin Islands.
However, the overall development of the shower activity should be
limited as a mid to upper level ridge will build across the region
today. This should aid in suppressing and the shearing off of any
afternoon convection.

By Monday and into Tuesday, a drier airmass in expected as the ridge
will continue to build aloft and aid in eroding low level moisture
advection. This along with the weakening of the local pressure
gradient will also promote a decrease in the tradewinds which are
expected to become more east southeast by Tuesday. Overall drier air
is expected behind the aforementioned low level disturbance.
Lingering moisture across the region will be sufficient to aid the
the development of less frequent passing showers with afternoon
convection limited to parts of the central interior and west to
northwest sections of Puerto Rico and mainly downwind of the U.S.
Virgin Islands. For the most part, overall seasonal and fairer
weather condtions are expected for the islands on Monday and most of
Tuesday. However, recent model guidance does suggest that this
pattern will again change by late Tuesday, as another surge of
moisture is to be lifted up across the region from the east
southeast. This in turn will increase the chance for more frequent
late afternoon and evening showers especially around parts U.S.
Virgin Islands particularly St Croix, as well as over parts of the
eastern and southern Puerto Rico. Will however continue to monitor
and see how this unfolds.

.LONG TERM...Wednesday through Sunday...
The long-term portion of the forecast appears to be on the wet
side. First, the wind flow will shift from the southeast in
response of a trough exiting the eastern coast of the United
States and a high pressure migrating toward the eastern Atlantic.
This wind flow will caught a surface trough and move it over the
islands on Wednesday, deepening the moisture content into the 200
mb-levels of the atmosphere. By Thursday, the GFS forecast
soundings show that the southeasterly wind flow will extend into
the mid-levels of the atmosphere. This will pull additional
moisture from the south over the region, with precipitable water
values rising to just above 2.0 inches. Then, on Friday, a cold
front approaching from the west will be added to the mix, further
increasing low-level convergence over the area. So far, both the
GFS and ECMWF models agree on this feature stalling or just moving
across the local islands by Christmas's Eve and early on
Christmas Day. As a result, from Wednesday onward, there will be
an enhanced potential for shower development over the area.
Although thunderstorms were left out of this forecast cycle due
to lacking upper level support, isolated thunderstorm activity
cannot be ruled out, especially by late Thursday and Friday.
Finally, late Saturday and on Sunday, drier air behind the cold
front moves through the area, resulting in improving weather
conditions.

&&

.AVIATION...VFR conds at all terminals durg prd with ENE SFC winds
at 10 knots or less overnight then increasing to between 12-20 knots
with occasional gusts to around 25 knots aft 19/14Z. SCT ocnl BKN
cld lyrs nr FL025... FL050...FL080 en route btw the local islands.
Low level cld cover and SHRA will incr en route btw PR the U.S.V.I
through 19/14Z. Mtn Top Obscr psbl ovr E interior and El Yunque with
brief MVFR due to low clds/SHRA. Brief prds of -SHRA/SHRA at
TJSJ/TIST/TISX/TIST and the Northern Leeward Islands til at least
19/14z. Low level winds mainly FM E-NE 18-25 kt BLO FL180 bcmg fm W
and incr w/ht ABV.

&&

.MARINE...
Hazardous marine conditions continue across the local waters. The
offshore buoy (41043) shows seas around 9 feet, and the inner buoy
has seas at 6 to 7 feet. These conditions will persist through at
least early tomorrow. Then, seas and winds are expected to
gradually subside. Small craft advisory conditions continue today
for most of the local waters, expect southern and southwestern
Puerto Rico.

Across the local beaches, there is a high rip current risk for the
western, northern, eastern and southeastern coast of Puerto Rico,
Vieques, Culebra and much of the U.S. Virgin Islands. There is a
High Surf Advisory for northern Puerto Rico, Culebra and St.
Thomas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  73  84  73 /  50  40  40  40
STT  85  74  85  73 /  40  30  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Central
     Interior-Culebra-Mayaguez and Vicinity-North Central-
     Northeast-Northwest-San Juan and Vicinity-Southeast-Vieques.

     High Surf Advisory until 6 PM AST this evening for Culebra-North
     Central-Northeast-Northwest-Southeast.

     High Surf Advisory until 6 AM AST early this morning for
     Mayaguez and Vicinity-San Juan and Vicinity.

     High Rip Current Risk through late tonight for Southwest.

VI...High Rip Current Risk through Monday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST this evening for
     St.Thomas...St. John...and Adjacent Islands.

AM...Small Craft Advisory until 8 AM AST Monday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Mona Passage Southward to 17N.

     Small Craft Advisory until 8 PM AST this evening for Coastal
     Waters of Northern Puerto Rico out 10 NM.

     Small Craft Advisory until 2 AM AST Monday for Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 2 PM AST this afternoon for Coastal
     Waters of Northwestern Puerto Rico out 10 NM.

&&

SHORT TERM...RAM
LONG TERM....ERG
Hazardous weather outlook, Dec 19, 2:50 AM CST, 2 hours 21 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
443 AM AST domingo 19 de diciembre de 2021

AMZ710>745-PRZ001>013-200845-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Las aguas costeras cercanas y lejanas a la costa del
Atlantico y Caribe-
443 AM AST domingo 19 de diciembre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos entre 15 a 20 nudos (17 a
22 mph) a traves de las aguas regionales, con vientos de 20 mph a
traves de las areas costeras e islas adyacentes.

.Olas...Se espera oleaje de picado a peligroso de 6 a 10 pies a
traves de las aguas del Atlantico y del Caribe.

.Corrientes Marinas...Se esperan resacas fuertes y corrientes
marinas peligrosas a lo largo de la costa noroeste a noreste de
Puerto Rico, y existe un riesgo alto de corrientes marinas para las
playas del suroeste y sureste de Puerto Rico, al igual que Culebra y
Vieques. Una advertencia de resacas fuertes permanece en efecto para
la mayoria de las playas de la costa norte de Puerto Rico y Culebra
hasta mas tarde en el dia.

.Dias dos hasta el siete...lunes a sabado

Oleaje peligroso y corrientes marinas amenazantes a la vida
continuaran hasta al menos el lunes. Sin embargo, el riesgo de
moderado a fuerte continuara hasta mediados de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, oleaje y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-200845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
443 AM AST domingo 19 de diciembre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos de 15 a 25 nudos (17 a 22
mph) a traves de las aguas regionales, mientras que vientos de
alrededor de 20 mph son anticipados sobre algunos sectores costeros
de las islas.

.Olas...Se espera oleaje de picado a peligroso de 6 a 10 pies a
traves de las aguas del Atlantico y del Caribe.

.Corrientes Marinas...Se esperan resacas fuertes y corrientes
marinas peligrosas a lo largo de la costa noroeste a noreste de St.
Thomas, y existe un riesgo alto de corrientes marinas para el resto
de las Islas Virgenes Americanas. Una advertencia de resacas fuertes
sigue en efecto para la costa norte de San Tomas hasta mas tarde
hoy.

.Dias dos hasta el siete...lunes a sabado

Oleaje peligroso y corrientes marinas amenazantes a la vida
continuaran hasta al menos el lunes. Sin embargo, el riesgo de
corrientes marinas puede continuar alto hasta mediados de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

Nearby

High Surf Advisories in Puerto Rico, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.